Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 154, NWS Sioux Falls, SD

July 3, 2003Cherokee County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2003, 11:29 PM CDT for Cherokee County, O'Brien County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 11:29 PM CDT (04:29 UTC)
Expired
Jul 4, 2003, 12:15 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cherokee County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 9:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3738 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS53 KFSD 040429
SVRFSD
IAC035-141-040515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 PM CDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA
  OBRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 1215 AM CDT

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES SOUTHWEST OF MARCUS TO
  20 MILES WEST OF SANBORN...OR FROM 7 MILES NORTH OF KINGSLEY TO 5
  MILES EAST OF HULL...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARCUS AROUND 1140 PM CDT
  QUIMBY...PAULLINA...CLEGHORN AROUND 1150 PM CDT
  PRIMGHAR AROUND 1155 PM CDT
  SANBORN AROUND MIDNIGHT CDT
  CHEROKEE AROUND 1205 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4259 9585 4294 9586 4322 9585 4323 9560
          4303 9554 4258 9545

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:25 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 8:25 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT THU JUL 3 2003

00Z OBJECTIVE SFC ANALYSIS INDCD BAROCLINIC ZONE FM NR KSLB WWD TO S
OF KYKN. WK SFC LO WAS NR KOFK. SYNOPTIC CDFNT WAS JUST MOVING INTO
NW SD WITH DRYLINE/SFC TROF S THRU WRN SD INTO WRN NEB. AREA 88-DS
INDC RW/TRW PUSHING NE INTO NRN NEB AND WL MV INTO SRN SD BY 02Z.
THIS COMPLEX SHLD GRADUALLY WEAKEN AS IT MOVES NE INTO OUR AREA AS
CONVECTION IS LARGELY DRIVEN BY INSOLATION. OTHER CONVECTION CONTS
TO INCREASE ACROSS WRN SD...AND THIS TREND IS EXPECTED TO CONT
OVERNIGHT AS 45 KT LO LVL JET INCREASES WEST OF CURRENT NEB COMPLEX.
ADDITIONAL DVLPMENT IS ALSO LIKELY ALONG STRNRY BOUNDARY W OF
CURRENT COMPLEX AND AHEAD OF WRN SD ACTIVITY AFTR 05Z. GIVEN THE
MAGNITUDE OF LO LVL JET ACROSS CNTRL NEB FOCUSING ON STNRY BOUNDARY
ACROSS NRN NEB...MCS DVLPMNT LIKELY ALONG SD/NEB BORDER INTO SRN SD.
LIFTING AN ELEVATED PARCEL WLD GIVE AOA 2000 J/KG OF CAPE WITH SHEAR
ABOVE THE INVERSION OF 40 KTS. THUS ELEVATED SVR WL BE POSSIBLE THRU
THE NIGHT ACROSS CWA. HEAVY RAIN THOUGH IS THE MAIN THREAT AS FLASH
FLOOD GUIDANCE IN SRN CWA RUNNING AROUND 2 INCHES. WL CONSIDER FLASH
FLOOD WATCH OVER THE NEXT COUPLE OF HOURS ONCE WE HAVE MORE
CONFIDENCE IN WHERE EVOLUTION OF SYSTEM WL TAKE PLACE. AS FAR AS
ZONES...WL UPDATE TO INCREASE POPS...ESPECIALLY ACROSS THE SRN
AREAS. OTHERWISE TMPS AND WINDS SEEM ON TRACK.

UPDATED GRIDS AND ZONES OUT BY 9 PM.

.FSD...NONE

BOUSTEAD
Hazardous weather outlook, Jul 3, 4:06 PM CDT, 7 hours 23 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CDT THU JUL 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG
UPPER LEVEL DISTURBANCE...AND ASSOCIATED COLD FRONT MOVES INTO
THE NORTHERN PLAINS. THUNDERSTORMS WILL DEVELOP THIS EVENING OVER
THE WESTERN HIGH PLAINS...FROM WESTERN NORTH DAKOTA SOUTH INTO
WESTERN SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
AREA AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND...BUT ISOLATED
LARGE HAIL IS ALSO POSSIBLE.

DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM.

FLOODING...
FLOODING CONTINUES ALONG THE LOWER VERMILLION RIVER IN AREAS NEAR
WAKONDA THROUGH THIS AFTERNOON. THE LOWER VERMILLION SHOULD BE
BELOW FLOOD BY LATE AFTERNOON. REFER TO THE LATEST FLOOD
STATEMENTS FOR SPECIFIC FORECASTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY
MORNING...WITH THE BEST CHANCE SOUTHEAST OF A LINE FROM YANKTON
SOUTH DAKOTA THROUGH SIOUX FALLS TO MARSHALL MINNESOTA. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON
IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD EAST OVER THE AREA
SATURDAY NIGHT AND SUNDAY. SOME OF THESE THUNDERSTORMS COULD ALSO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BOUSTEAD

In the hours before

Local storm report, Jul 3, 10:17 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    4 W CORSICA               SD   1.25 INCH HAIL
07/03/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 3, 10:28 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    (YKN)CHAN GURNEY ARPT YAN SD   60 MPH TSTM GUST
07/03/03   YANKTON                        AUTOMATED REPORT
Local storm report, Jul 3, 10:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    VERMILLION                SD   60 MPH TSTM GUST
07/03/03   CLAY                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 3, 11:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    VERMILLION                SD   WIND DAMAGE
07/03/03   CLAY                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1035 PM    10 N VERMILLION           SD   70 MPH TSTM GUST
07/03/03   CLAY                           REPORTED BY PUBLIC.

1050 PM    EMERY                     SD   60 MPH TSTM GUST
07/03/03   HANSON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 11:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    HINTON                    IA   50 MPH TSTM GUST
07/03/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 11:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    CENTERVILLE               SD   55 MPH TSTM GUST
07/03/03   TURNER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:37 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury53 min
Jul 3, 11:08 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux67 min
Jul 3, 11:40 PM CDTSevere Thunderstorm WarningFSDOsceola35 min
Jul 4, 12:07 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, Dickinson38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.